Pennsylvania, 2021

Hail and Damaging Winds in Pennsylvania, May 26, 2021

May 26, 2021 · NWS BGM · 5 events in 3 counties and zones

Scattered severe storms formed along a passing cold front after clear skies helped create an unstable environment. These storms knocked down multiple trees throughout Northeastern Pennsylvania and produced one inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Scattered severe storms formed along a passing cold front after clear skies helped create an unstable environment. These storms knocked down multiple trees throughout Northeastern Pennsylvania and produced one inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 26, 1:24 PM EST, 34 minutes earlier.

Area forecast discussion, May 26, 1:24 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
224 PM EDT Wed May 26 2021

.SYNOPSIS...
A cold front will cross the region this afternoon to early
evening with scattered thunderstorms, some of which could be
severe with damaging winds and perhaps hail. Cooler and dry
weather will follow the front for Thursday, followed by more
rain and chilly weather from a low pressure system passing to
the south on Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
130 PM Update...
A broken line of thunderstorms is moving through the Finger
Lakes and Thruway corridor, around an hour quicker than
previously forecast. Ahead of this, clearing skies have allowed
temperatures to quickly climb up into the 1500 to 2000 j/kg
range. Steep dewpoint depressions remain with dewpoints in the
lower 60s ahead of the line, further enhancing DCAPE. Thus, in
addition to heavy gusts up to an even in excess of 40 to 50mph
reported so far, would not be surprised to see some hail. In the
heaviest of downpours, we have been able to pick up on a quick
three quarters of an inch. While there is little else behind
this main line, some more scattered convection across central PA
is starting to move into the western Twin Tiers. With that,
will keep in scattered chances for thunderstorms across the rest
of the area through the rest of the afternoon. Rainfall
accumulations so far have not posed much of a flooding concern,
though we will continue to monitor additional storms passing
through where these heavier downpours have already occurred. A
Severe Thunderstorm Watch has been issued for all of our area
apart from Cayuga, Seneca, and Yates counties with storms
already moving out of those areas.

Previous discussion...
The main concern for today continues to be the severe
thunderstorm threat for later this afternoon. Strong heating
will occur today with deep SW flow advecting moisture into the
region for this afternoon. CAMs are in fairly good agreement at
this time with convective initiation occurring just after noon
today close to 17Z along western NY. Storms will continue to
fire along a pre-frontal trough as it crosses the region this
afternoon and storms should intensify as they head east, as
greater instability will exist there later in the afternoon.
Temperatures climb into mid to upper 80s and dewpoints increase
into the lower to mid 60s by mid to late afternoon. CAPE values
across Central NY and NE PA should be close to 1500 J/kg. Flow
aloft increases through the day, with 0-6km bulk shear
approaching 40 to 45 knots. Also, there should be decent
dynamics with entrance region of the jet and the surface pre-
frontal trough. Early on, think we could see a few discrete
supercells likely becoming multicellular as we progress through
the event. Damaging winds appear to be the main threat, with
forecast soundings showing inverted V and favorable DCAPE
values, however severe hail will also be a possibility.

Finally, high rainfall rates with any storms is expected with
PWAT values above 1.5" by midday, about 2 standard deviations
above normal for this time of year. Due to dry antecedent
conditions the threat for flash flooding is likely low unless
any storms are able to back build or train over the same area,
especially in urban areas.

We quickly get behind the pre-frontal trough this evening,
though the cold front itself could still cause some lingering
showers/isolated thunder into tonight. Northwest winds advect
in much cooler air overnight with lows of upper 40s-mid 50s in
Central NY and 50s-near 60 in Northeast PA.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
220 PM Update:

With high pressure briefly in control, Thursday will be dry and
pleasant with highs expected to be in the 60s across most of
Central NY. Highs are expected to be in the 70s from the
Southern Tier of NY southward into Northeast PA.

Clouds increase from west to east Thursday night ahead of the
next system. A few rain showers cannot be ruled out by late
Thursday night/early Friday morning, but the majority of the
rain holds off until the daytime hours on Friday. Lows are
expected to be in the lower 40s to near 50.

Friday's weather looks to be rather dreary with rain and
temperatures only topping out in the upper 40s to upper 50s,
with lower 60s for portions of the Wyoming Valley and Poconos.
The most widespread shower activity looks to be during the
afternoon into the early evening as low pressure passes south
of the area.

Occasional showers continue Friday night, although they will be
diminishing in coverage from north to south as the low pressure
moves eastward off the Mid-Atlantic coast. Lows are expected to
be in the 40s.

Conditions will continue to dry out on Saturday, although some
lingering showers will be possible, especially across Northeast
PA. Otherwise, partly sunny skies are expected with continued
cool conditions. Highs are expected to be in the upper 50s to
mid 60s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
220 PM Update:

After a dry period Saturday night, forecast uncertainty
increases for the long term period. Some model guidance (i.e.
the 12Z GFS) has high pressure in control, leading to an
extended drier period of weather. However, other model guidance
(i.e. ECMWF and Canadian models), hints at a developing coastal
low pressure system, and some rain showers reaching our forecast
area, especially east of I-81. For now, went with the NBM for
PoPs, which led to mainly slight chance PoPs. Otherwise, a
general warming trend is expected into next week with
temperatures returning closer to normal.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A line of thunderstorms is moving through central NY at this
time, bringing a period of frequent lightning, strong wind gusts
near and in excess of 40kts, and even a potential for some hail
mainly at KSYR, KRME, and KITH now through 20Z. Visibility has
been able to drop down to IFR in the heavier downpours. As this
broken line continues to move eastward, some scattered activity
will be possible at KELM mainly between 18 to 21Z, at KBGM from
19 to 22Z, and potentially at KAVP generally after 20Z.
However, activity so far across central PA has been considerably
more isolated.

After the thunderstorm potential winds down this evening, most
terminals will remain in VFR for the remainder of the forecast
period. However, with lower level moisture in the wake of
thunderstorm activity, some lower ceilings and even patchy fog
may cause MVFR or IFR restrictions at KRME, KITH, and KBGM.
Ceilings lift up to VFR into Thursday as clouds start to scatter
out.

Outlook...

Friday through Friday night...Rain and restrictions expected.

Saturday...Lingering showers/restrictions possible; mainly VFR.

Saturday night through Sunday night...VFR except probable late
night-early morning valley fog at least KELM; possibly others.

Monday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK/MDP
NEAR TERM...HLC/MPK
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...HLC/MPK
Hazardous weather outlook, May 26, 12:00 PM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
100 PM EDT Wed May 26 2021

NYZ009-018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-271700-
Northern Oneida-Onondaga-Steuben-Schuyler-Chemung-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
100 PM EDT Wed May 26 2021

...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

NYZ015>017-271700-
Yates-Seneca-Southern Cayuga-
100 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

...POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
Widespread thunderstorms are expected this afternoon and evening.
Some of the storms could be severe with damaging winds and large
hail. Thunderstorms will track east of the region by later this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

In the hours before

Local storm report, May 26, 1:08 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
208 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     1 W UNION CORNERS       43.12N 75.78W
05/26/2021                   MADISON            NY   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES AND WIRES DOWN.

&&

BJG
Special weather statement, May 26, 1:16 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
216 PM EDT Wed May 26 2021

NYZ024-025-044>046-055-056-261915-
Otsego-Chemung-Chenango-Cortland-Tioga-Broome-Tompkins-
216 PM EDT Wed May 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL OTSEGO...
BROOME...SOUTHEASTERN CHEMUNG...SOUTHEASTERN CORTLAND...TIOGA...
SOUTHEASTERN TOMPKINS AND CHENANGO COUNTIES...

At 215 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Taylor to near Lowman. Movement was
east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Barton, Norwich,
Kirkwood, Conklin, Maine and Waverly.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4261 7513 4200 7580 4201 7673 4266 7594
TIME...MOT...LOC 1815Z 265DEG 33KT 4262 7593 4206 7668

MDP
Local storm report, May 26, 1:27 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
227 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     WOODGATE                43.52N 75.15W
05/26/2021                   ONEIDA             NY   911 CALL CENTER

            MULTIPLE REPORTS OF TREES AND WIRES DOWN ON
            SEVERAL ROADS IN THE AREA.

&&
Special weather statement, May 26, 1:29 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
229 PM EDT Wed May 26 2021

PAZ043-047-261900-
Wyoming-Luzerne-
229 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LUZERNE AND
SOUTHWESTERN WYOMING COUNTIES...

At 229 PM EDT, a strong thunderstorm was located over Biggertown, or
16 miles north of Bloomsburg, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Muhlenberg, Slocum, Shickshinny, New Columbus, Kasson Brook, Sweet
Valley, Huntington Mills, Mountain Top, Ricketts Glen State Park and
Pikes Creek.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4115 7629 4120 7632 4130 7631 4145 7625
      4152 7613 4113 7600
TIME...MOT...LOC 1829Z 260DEG 32KT 4123 7651

MWG
Local storm report, May 26, 1:33 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
233 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND DMG     4 NNW SULLIVAN          43.09N 75.90W
05/26/2021                   MADISON            NY   LAW ENFORCEMENT

            TREE AND WIRES DOWN ON A HOUSE.

&&

BJG
Local storm report, May 26, 1:42 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
242 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     1 N BROOKFIELD          42.82N 75.32W
05/26/2021                   MADISON            NY   LAW ENFORCEMENT

            TREES DOWN ACROSS BEAVER CREEK ROAD.

&&

BJG

The radar

The Binghamton radar (KBGM), 109 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Luzerne

When
May 26, 1:58 PM EST
Where
Luzerne County, 0.52 mi E of Fairmount Spgs
Measured
1 in hail
Reported by
Public
Coordinates
41.250, -76.310

Thunderstorm produced 1 inch hail.

Thunderstorm Wind, Wyoming

When
May 26, 3:13 PM EST
Where
Wyoming County, Center Moreland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.420, -75.930

Strong thunderstorm winds knocked down multiple trees.

Thunderstorm Wind, Susquehanna

When
May 26, 3:26 PM EST
Where
Susquehanna County, 0.86 mi NE of Hop Bottom
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
41.710, -75.770

Strong thunderstorm winds knocked a tree down.

Thunderstorm Wind, Susquehanna

When
May 26, 3:34 PM EST
Where
Susquehanna County, West Lenox
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
41.720, -75.700

Strong thunderstorm winds knocked a tree down.

Thunderstorm Wind, Susquehanna

When
May 26, 6:01 PM EST
Where
Susquehanna County, Susquehanna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.930, -75.600

Strong thunderstorm winds knocked down a tree blocking State Route 92.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961310, 961675, 961677, 961681, 961665.